Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 21, NWS Newport/Morehead City, NC

May 4, 1998Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 4, 1998, 5:24 PM EDT for Onslow County, North Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1998, 5:24 PM EDT (21:24 UTC)
Expired
May 4, 1998, 5:55 PM EDT
In force
31 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Onslow County, NC

What was reported inside it

TimeReportWhereRemark
May 4, 5:47 PM EDTHail 0.75Jacksonville, NC
May 4, 5:48 PM EDTHail 0.75Jacksonville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS01 KMHX 042128 RRA
SVRMHX
NCC133-042155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
524 PM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ONSLOW COUNTY


* UNTIL 555 PM EDT

* AT 520 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR HIGHWAY 53 ON THE ONSLOW/PENDER COUNTY
  LINE... MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSONVILLE 535 PM

IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE
THUNDERSTORMS WILL OCCASIONALLY PRODUCE TORNADOES.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:15 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 4, 2:15 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT MON MAY 4 1998

RDU: CONT GOOD CHC POPS ALL SECTIONS TNGT WITH CHCY POP SCENARIO FOR
EARLY TUE BANKS AND AFTN ELSW...ESPCLY FROM THE CNTRL CST N. ISOLD TSRA
TUE EVE OTRW MNLY SUNNY/CLR TUE NGT AND WED. FWC/FAN TEMPS GNRLY OK.

CWF: SITU SIMILAR TO LAST NGT AS BLYR GUID ONCE AGAIN ATTEMPTS TO PICK
UP SWLY GRAD ABOVE SCA CRIT AHD OF THE NEXT APCHG TROF OVRNGT. WITH SFC
GEO FLOW STILL QUITE LGT AND OVERDONE MDL SPEEDS OF LATE WILL HOLD AT 20
/GUSTY AND INDCT HIER WNDS WITH TSRA. SHUD SEE GRAD QUICKLY DMSNH TUE
AS TROF DEPARTS AND GRDLY BACK TO WLY UNDER 15 KTS BY WED AS WEAK SFC
RIDGING BLDS EWD. SEAS BLDG TO 5 FT ALNG SRN BCHS TNGT OTRW 3-4 FT OK.

ZFP: UPR LOW OVER KY THIS AFTN TO SLOWLY MOV E ACRS VA THRU TUE BEFORE
EXITING OFFSHORE AND GIVING WAY TO WEAK HIGH PRES TUES NGT/WED. SFC
CNVRGNC AHD OF APCHG WEAK CD FRNT WILL GIVE TSRA CHCS EARLY THIS EVE
ESPCLY S PER BETTER ADAP INSTAB WITH CVRG LKLY TO CONT INTO TNGT AS
UPR VORT TAIL SWINGS EWD. GOOD AMT OF UVV AND UPR DIFFLUENCE WITH PTNL
WATER LINK SHUD ENABLE TSRA TO CONT WELL INTO THE EVE EVEN GIVEN LOSS
OF HEATING. SOME LINGERING LIFT LKLY TO KEEP SHRA GOING BANKS EARLY
TUE OTRW WITH COLD 5H POOL N AND SFC HEATING THNK CONTG CHCY POPS
A SAFE PLAY...MNLY ALNG THE RESULTANT BNDRY AND N CLSR TO VORT. PRBLY
BEST TO ALSO LEAVE AN ISOLD TSRA IN TUE EVE SINCE AXIS OF MID LVL
TROF WILL BE SLOW TO MOV OFFSHORE TIL HEATING SUBSIDES AND STILL SOME
WEAK UVV ARND PER ETA. WLY TRAJ ALF AND WK SFC RIDGING SHUD BRING
DRYING ACRS THE E TUE NGT AND CONTG WED. TEMP GUID CLOSE AND APRS OK.

.MHX...NONE.
JH

In the hours before

Special weather statement, May 4, 5:07 PM EDT, 17 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
507 PM EDT MON MAY 4 1998

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM EDT FOR
EASTERN NORTH CAROLINA...

A LINE OF STRONG THUNDERSTORMS WILL CONTINEU TO MOVE THROUGH THE
AREA THROUGH THE EARLY EVENING HOURS. THIS LINE WAS LOCATED OVER THE
COASTAL PLAIN AT 5 PM AND WILL MOVE SLOWLY TOWARDS THE EAST TO THE
COASTAL SECTIONS BY 9 PM.

THESE THUNDERSTORMS HAVE A HISTORY OF THREE QUARTER INCH HAIL...WIND
GUSTS OF UP TO 50 MPH...REDUCED VISIBILITIES...AND HEAVY DOWNPOURS
OF UP TO ONE AND A HALF INCHES IN ONE HOUR.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE RIPE FOR
SEVERE THUNDERSTORMS. PERSONS SHOULD CONTINUE TO MONITOR THE WEATHER
ON NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION STATIONS AND
SHOULD SEEK SHELTER SHOULD SEVERE WEATHER APPROACH.

CGG-G
Special weather statement, May 4, 5:07 PM EDT, 17 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
507 PM EDT MON MAY 4 1998

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM EDT FOR
EASTERN NORTH CAROLINA...

A LINE OF STRONG THUNDERSTORMS WILL CONTINEU TO MOVE THROUGH THE
AREA THROUGH THE EARLY EVENING HOURS. THIS LINE WAS LOCATED OVER THE
COASTAL PLAIN AT 5 PM AND WILL MOVE SLOWLY TOWARDS THE EAST TO THE
COASTAL SECTIONS BY 9 PM.

THESE THUNDERSTORMS HAVE A HISTORY OF THREE QUARTER INCH HAIL...WIND
GUSTS OF UP TO 50 MPH...REDUCED VISIBILITIES...AND HEAVY DOWNPOURS
OF UP TO ONE AND A HALF INCHES IN ONE HOUR.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE RIPE FOR
SEVERE THUNDERSTORMS. PERSONS SHOULD CONTINUE TO MONITOR THE WEATHER
ON NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION STATIONS AND
SHOULD SEEK SHELTER SHOULD SEVERE WEATHER APPROACH.

CGG-G

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:45 PM EDTSevere Thunderstorm WarningMHXDuplin50 min
May 4, 5:28 PM EDTSevere Thunderstorm WarningMHXCraven47 min
May 4, 5:33 PM EDTSevere Thunderstorm WarningMHXJones32 min
May 4, 5:40 PM EDTSevere Thunderstorm WarningMHXOnslow35 min
May 4, 5:53 PM EDTTornado WarningMHXCraven, Jones, Onslow32 min
May 4, 6:07 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pamlico48 min
May 4, 6:27 PM EDTSevere Thunderstorm WarningMHXOnslow33 min
May 4, 6:58 PM EDTSevere Thunderstorm WarningMHXCarteret47 min
May 4, 7:25 PM EDTSevere Thunderstorm WarningMHXOnslow50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.